Advertisement
 
Skip navigation links
About Us
Members
Fellows in Training
Allied Health Professionals
Alliance
Patients & Public
ACAAI Foundation
Newsroom
Sponsors
Annual Meeting
Skip navigation links
News Releases
Archives

For Immediate Release                                Contact:   Jo Ann Faber at  (847) 427-1200
                                                               joannfaber@acaai.org

 

Preventable Injuries from Life-Saving Epinephrine Auto-Injectors on the Rise

ARLINGTON HEIGHTS, Ill., April 6, 2009 – Researchers find an increased rate of unintentional injection of epinephrine from auto-injectors for anaphylaxis (severe allergic reactions) and urge people who may need to administer the life-saving drug to themselves or others in an allergic emergency to receive regular coaching in its proper use. The report is published this month in Annals of Allergy, Asthma & Immunology, the scientific journal of the American College of Allergy, Asthma and Immunology (ACAAI).

More than 50 million Americans suffer from some type of allergy. While an allergy often makes people miserable, it’s rarely dangerous, unless it results in an anaphylactic reaction, an allergic emergency. Fast-acting, self-administered epinephrine (adrenaline) auto-injectors are commonly prescribed for people who are at risk of anaphylaxis.

Systematically reviewing 26 reports published in peer-reviewed journals during the past 20 years, F. Estelle R. Simons, M.D., Department of Pediatrics and Child Health, Faculty of Medicine, University of Manitoba, Winnipeg, Manitoba, Canada, and colleagues in the United States, found that most of the 69 incidents of unintentional injection of epinephrine reported to date in the medical literature have occurred during the past 6 years.

The true rate of occurrence of unintentional injection of epinephrine from auto-injectors is unknown, but the authors note that the previously projected rate of 1 in 50,000 injections has been seriously underestimated.

"An increased rate of occurrence is likely, paralleling the increased rate of occurrence of anaphylaxis in the community and the increased dispensing rates for epinephrine auto-injectors," they stated.

Although approximately 10 percent of the injuries occurred while first aid treatment was being administered to another person, no information about the outcomes of anaphylaxis in the person for whom the epinephrine was intended was found in the articles reviewed.

The researchers therefore note that additional information is needed "about the lost dose hazard and its implications for anaphylaxis morbidity or mortality and about the indications for, and timing of, a second injection of epinephrine in this situation."

Although inadvertent injuries from epinephrine auto-injectors sometimes cause extreme discomfort, they generally have a favorable outcome.

Authors conclude, "Health care professionals should maintain vigilance about training and regular coaching of those at risk for anaphylaxis in the community and the caregivers of children at risk in the correct and safe use of epinephrine auto-injectors, ideally at yearly intervals."

About Anaphylaxis

People who have allergies and/or asthma and a history of severe allergic reaction are at increased risk, but anyone can have an anaphylactic reaction.

The most common triggers of a anaphylaxis are food (especially peanut, tree nuts -- almonds, pecans, cashews, walnuts – fish, shellfish, cow’s milk and egg), insect stings, medications (most commonly penicillin) and latex. Its symptoms include:

  • Hives, itching and redness of the skin, lips, eyelids, or other parts of the body, and/or itching of the throat, tongue, and mouth
  • Wheezing and/or difficulty breathing
  • Swelling of the tongue, throat and nose
  • Nausea, vomiting, diarrhea, or cramping pain in the abdomen
  • Dizziness and fainting or loss of consciousness, which can lead to shock and heart failure

Patient information on allergic diseases including the free brochure, titled Be S.A.F.E Managing Allergic Emergencies (Anaphylaxis), is available by visiting the ACAAI Web site at AllergyandAsthmaRelief.org. For food allergy patient information or support, call the Food Allergy and Anaphylaxis Network (FAAN) at (800) 929-4040 or visit online at www.foodallergy.org.

About ACAAI

The American College of Allergy, Asthma and Immunology (ACAAI) is a professional medical organization headquartered in Arlington Heights, Ill., that promotes excellence in the practice of the subspecialty of allergy and immunology. The College, comprising more than 5,000 allergists-immunologists and related health care professionals, fosters a culture of collaboration and congeniality in which its members work together and with others toward the common goals of patient care, education, advocacy and research. 

### 

Citation: Simons FER, Lieberman PL, Read EJ, Edwards ES. Hazards of unintentional injection of epinephrine from autoinjectors: a systematic review. Ann Allergy Asthma Immunol 2009;102:267-272.

Annals of Allergy, Asthma & Immunology is online at www.annallergy.org.

 
Copyright 2012 - American College of Allergy, Asthma & Immunology | 85 West Algonquin Road, Suite 550 | Arlington Heights, IL 60005











website designed and maintained by Washington Graphic Services